Temazepam, brand name Restoril, is a benzodiazepine sedative-hypnotic drug. It is prescribed as a medication for treating insomnia to help patients fall asleep through the night. However, because it acts as a central nervous system (CNS) depressant, there is a high tendency for users to build a tolerance to the drug and become dependent.
Temazepam works by increasing the action of a substance in your body called gamma-aminobutyric acid (GABA). GABA sends signals through your nervous system that can improve sleep. When you take temazepam, the effects of GABA are increased in your body.
Table of Contents
Is Temazepam Addictive?
Temazepam is an addictive medication where the user will quickly build a tolerance if they abuse the drug and develop painful withdrawal symptoms when they stop taking it. Because of the chance of dependence, many doctors recommend it for no longer than ten days at a time. Those prescribed the drug should also be monitored closely while on the drug if they start developing tolerance.
Temazepam Common Side Effects
Temazepam comes as an oral capsule that causes drowsiness and can cause side effects. Common side effects include:
These effects may go away within a few days or a couple of weeks if they are mild. If they’re more severe or don’t go away, contact your doctor or pharmacist immediately.
Temazepam Serious Side Effects
Serious side effects and their symptoms can include the following:
- Doing things while not completely conscious or with no memory of it occurring, such as:
- having sex
- driving a car
Temazepam Withdrawal Symptoms
When people become addicted to Temazepam, they are physically dependent on the drug. Therefore, if they stop using it suddenly, they may go through withdrawal. In some cases, Temazepam withdrawal can be severe. The more severe side effects of Temazepam withdrawal typically exist in people who have taken high doses for an extended period.
Mild Temazepam withdrawal symptoms include insomnia and nausea. Other Temazepam withdrawal symptoms include:
- Flushing of the skin
- Stomach pain
- Mood swings
- Cravings for Temazepam
Withdrawal from Temazepam isn’t typically fatal but can be very uncomfortable and lead to dehydration from diarrhea and vomiting.
Safely Detox from Temazepam
To correctly come off Temazepam, a doctor may have the patient gradually lower their dosage rather than stopping suddenly. This process can help reduce or prevent symptoms of Temazepam withdrawal from occurring.
Before someone can receive addiction treatment for Temazepam, they have to detox from it. This requirement means either going through withdrawal cold turkey on their own, tapering down their dosage gradually until it leaves their system, or going through a supervised detox where they receive medical care as they go through withdrawal. It is recommended not to detox cold turkey due to problems that may occur through dehydration.
The detox timeline for Temazepam varies for every person. Generally, it involves the following:
- Immediate: Within a few days after the last dose of Restoril is taken, withdrawal symptoms may begin. During the earliest stage of Restoril withdrawal, the primary symptoms are a return or worsening of insomnia. As the body adjusts to the lack of Restoril, there are reduced levels of GABA in the brain.
- 4 Days: a person may have peak Restoril detox symptoms, including nausea and vomiting.
- Within a week: a person will see their withdrawal symptoms decline in most cases, although there can be long-term persistent side effects, such as ongoing insomnia and anxiety.
Treatment for Temazepam Addiction
At Allure Detox, we detox patients on a medical basis allows us to give patients more than safety. Clients continue to live in a home-like setting with family support during medical detox at Allure. This continued participation will enable clients to learn and resume their lives, even as the substance leaves their system.
Our focus is on minimizing your withdrawal symptoms to a comfortable level while beginning the comprehensive treatment process that will keep you sober. Begin your recovery with medical detox.
How to stop takingTemazepam without having withdrawal symptoms?
It’s crucial to approach the cessation of Temazepam (a benzodiazepine) with caution, as stopping benzodiazepines abruptly can lead to withdrawal symptoms which can be severe. It is highly recommended to do this under the supervision of a healthcare professional. Here are general steps that are often taken, but please consult a doctor for personalized guidance:
- Consult a Healthcare Professional: Speak with the doctor who prescribed Temazepam or another healthcare professional about your desire to stop taking the medication. They can provide you with a safe plan to taper off the medication.
- Gradual Tapering: Often, the most effective way to minimize withdrawal symptoms is to slowly reduce the dosage of the medication over a period of time. This is known as tapering. Your doctor can provide you with a tapering schedule that will gradually reduce your dosage.
- Monitoring: During the tapering process, it’s important to be closely monitored by a healthcare professional. They can adjust the tapering schedule if necessary, and help manage any withdrawal symptoms that do occur.
- Support and Counseling: Psychological support and counseling can be very helpful during the withdrawal process. This can include therapy, support groups, or counseling.
- Consider Medication to Manage Symptoms: In some cases, other medications may be prescribed to help manage specific withdrawal symptoms. These should only be taken under the supervision of a healthcare professional.
- Stay Informed and Communicate: Be informed about the withdrawal process and communicate openly with your healthcare provider about how you are feeling. This can help them make necessary adjustments to your tapering schedule or address symptoms as they arise.
Remember, it is extremely important not to try to stop taking Temazepam or any benzodiazepine abruptly without medical supervision due to the risks associated with withdrawal. Consult a healthcare professional for guidance and support in safely discontinuing the medication.